Blizzard, Big Stone
- When
- January 25, 6:00 PM CST to January 26, 7:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong Alberta Clipper system generated light snow and strong winds which produced blizzard conditions across west central Minnesota. Wind gusts ranged between 45 and 55 mph during the afternoon hours on Sunday.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong Alberta Clipper system generated light snow and strong winds which produced blizzard conditions across west central Minnesota. Wind gusts ranged between 45 and 55 mph during the afternoon hours on Sunday. Travel was significantly disrupted or halted as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 25, 5:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CST SAT JAN 25 2014
.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH MONDAY MORNING
FORECASTER CONFIDENCE...LOW TO MODERATE
WARM ADVECTION BAND OF PRECIPITATION MOVING ACROSS THE CWA IS
HAVING DIFFICULTY OVERCOMING DRY AIR. SNOWFALL AMOUNTS BETWEEN
MOBRIDGE AND ABERDEEN TOPPING OUT AT LITTLE MORE THEN A DUSTING.
GUIDANCE CONTINUES THIS FEATURE EAST...WHERE BETTER Q VECTOR
CONVERGENCE SETS UP THIS EVENING/OVERNIGHT AHEAD OF THE SURFACE
LOW. SINCE THE FEATURE REMAINS ALONG THE SAME AXIS AS THE SYSTEMS
MOVEMENT...WITH HIGHER SNOWFALL RATES...EXPECT A FEW INCHES OF
ACCUMULATION.
WITH THE LOW PASSING SOUTH...A WEAK FRONT WILL MOVE THROUGH. THIS
WILL ALLOW FOR H85 THERMAL ADVECTION PATTERN TO CHANGE TO NEUTRAL
OR WEAK COLD ADVECTION. H85 WINDS ARE STILL AROUND 60KTS...SO SOME
PARTS OF THE WESTERN CWA WILL SEE ADVISORY LEVEL WINDS THROUGH THE
OVERNIGHT HOURS. NO SNOW IS EXPECTED FOR THE CENTRAL/WESTERN CWA
AT THIS TIME HOWEVER. THE MAIN SURGE IN COLD ADVECTION WILL COME
SUNDAY MID DAY. STEEP LOW LEVEL LAPSE RATES WILL RESULT IN SOME
CAPE...WITH MIXED DOWN WINDS BETWEEN 40 AND 60KTS. THEREFORE WILL
CONTINUE TO EXPECT SOME SNOW SHOWERS/WHITEOUT CONDITIONS WITH
THESE STRONG WINDS DESPITE A LACK OF AVAILABLE SNOW ON THE GROUND
FOR THE JAMES VALLEY. FARTHER WEST WILL KEEP WIND
HEADLINES...THOUGH EXPECT SITUATION TO REMAIN FLUID THANKS TO A
HIGH DEGREE OF UNCERTAINTY OVER THE COVERAGE OF COLD ADVECTION
SNOW SHOWERS.
HIGH PRESSURE NOSES INTO THE REGION BY LATE SUNDAY. A GRADIENT
WILL REMAIN WITH COLD ADVECTION...SO THE COLD TEMPERATURES AND
BREEZE WILL COMBINE TO PRODUCE WIND CHILL VALUES OF 20 TO 45
DEGREES BELOW ZERO NEAR THE END OF THE PERIOD.
.LONG TERM...MONDAY THROUGH SATURDAY
THE MODELS SHOW GOOD AGREEMENT IN THE LONG TERM WITH ARCTIC
AIR/BELOW NORMAL TEMPERATURES DOMINATING FROM MONDAY THROUGH
SATURDAY. FOR MONDAY THROUGH TUESDAY...ARCTIC HIGH PRESSURE WILL
DROP SOUTHEAST ACROSS THE REGION WITH BITTER COLD TEMPERATURES FOR
BOTH DAYS AND DRY CONDITIONS. SOUTHWEST WINDS RETURNING ON THE
BACKSIDE OF THE RETREATING SURFACE HIGH PRESSURE AREA WILL BRING
A WARM FRONT FROM WEST TO EAST ACROSS THE REGION TUESDAY NIGHT AND
WEDNESDAY. THIS WILL BRING OUR ONLY NEAR TO ABOVE NORMAL TEMPERATURE
DAY ON WEDNESDAY. THEN ANOTHER ARCTIC BOUNDARY WILL PUSH THROUGH
WEDNESDAY NIGHT WITH ARCTIC HIGH PRESSURE AGAIN DOMINATING THROUGH
SATURDAY. ALTHOUGH...THURSDAY THROUGH SATURDAY WILL NOT BE AS COLD
AS EARLIER BUT STILL BELOW NORMAL WITH HIGHS MAINLY IN THE TEENS
AND 20S. THERE ARE INDICATIONS THAT THE UPPER LEVEL FLOW WILL
BECOME MORE WEST TO SOUTHWEST WITH SHORT WAVES AND WARMER PACIFIC
AIR COMING OVER THE COLDER AIR IN PLACE ACROSS THE REGION.
THUS...HAVE IN SOME CHANCES OF LIGHT SNOW LATE IN THE LONG TERM.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
MVFR CIGS WILL LIKELY DEVELOP OVER MOST OF THE AREA OVERNIGHT AS
SYSTEM DROPS SOUTHEAST AND MOVES ACROSS EASTERN PARTS OF THE AREA.
THE HEAVIEST SNOWS THROUGH LATE TNT SHOULD BE AROUND KATY. THEN
FOR SUNDAY A COLD BLAST WILL BE ACCOMPANIED BY SNOW SHOWERS AND
STRONG WINDS. VISIBILITY WILL PROBABLY BE SIGNIFICANTLY REDUCED AT
KATY AND MAYBE EVEN KABR BY SUNDAY AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT FOR CAMPBELL-HUGHES-
JONES-LYMAN-POTTER-STANLEY-SULLY-WALWORTH.
BLIZZARD WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
HAMLIN-MARSHALL-MCPHERSON-ROBERTS-SPINK.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 PM MST SUNDAY FOR
CORSON-DEWEY.
HIGH WIND WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
FOR BUFFALO-HAND-HYDE.
MN...BLIZZARD WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
FOR BIG STONE-TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 217 PM CST SAT JAN 25 2014 MNZ039-046-SDZ005>008-010-011-017>023-262030- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 217 PM CST SAT JAN 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL MOVE THROUGH THE JAMES VALLEY THIS AFTERNOON AND SET UP OVER THE SISSETON HILLS OVERNIGHT. SNOWFALL WILL RANGE FROM AROUND AN INCH IN THE JAMES VALLEY TO OVER 3 INCHES IN NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ARCTIC BLAST WILL HIT THE REGION SUNDAY. WIND GUSTS OF 60 MPH AND SCATTERED SNOW SHOWERS WILL CAUSE WHITEOUT CONDITIONS THROUGHOUT THE DAY. VERY COLD TEMPERATURES ARE EXPECTED FOR THE REGION SUNDAY NIGHT THROUGH TUESDAY. WIND CHILL VALUES WILL BOTTOM OUT BETWEEN 25 TO 45 DEGREES BELOW ZERO BOTH MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...WIND SPEED...OR VISIBILITY CONDITIONS WILL BE GREATLY APPRECIATED. SDZ003-004-009-015-016-033>037-045-048-051-262030- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- HAND-JONES-LYMAN-BUFFALO- 217 PM CST SAT JAN 25 2014 /117 PM MST SAT JAN 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY WINDS WILL DEVELOP OVERNIGHT WEST RIVER AND EXPAND INTO THE MISSOURI VALLEY THROUGH THE EARLY MORNING. WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SECOND SURGE IN WINDS...THIS TIME ASSOCIATED WITH AN ARCTIC BLAST FROM THE NORTH...WILL COME IN DURING THE MID TO LATE MORNING HOURS. WIND GUSTS OF 60 MPH ARE EXPECTED. SCATTERED SNOW SHOWERS MOVING ACROSS THE AREA MAY CAUSE INTERMITTENT WHITEOUT CONDITIONS THROUGHOUT THE DAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...WIND SPEED...OR VISIBILITY CONDITIONS WILL BE GREATLY APPRECIATED. CONNELLY
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494479, 494480.